Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 498, NWS Norman, OK

June 13, 2017Ellis County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 13, 2017, 6:24 PM CDT for Ellis County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2017, 6:24 PM CDT (23:24 UTC)
Expired
Jun 13, 2017, 7:15 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
2.75 in
Wind
70.0 mph

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 157 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-478 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 5:30 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 13, 5:30 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
530 PM CDT Tue Jun 13 2017

.AVIATION...
Gusty south winds will diminish some overnight across parts of the
area, but may remain quite gusty across west/southwest OK. Will
mention some thunder potential across northwest this evening and
intro vcts at both CSM/HBR. Late tonight may see another short
period of MVFR ceilings across central OK, impacting OKC/OUN. A weak
front will switch the winds to the north/northeat at GAG/WWR and
keep speeds down a bit from prev days elsewhere.

30

&&

.PREV DISCUSSION... /ISSUED 253 PM CDT Tue Jun 13 2017/

.DISCUSSION...
Main concern for this forecast is the chance for thunderstorms
across western Oklahoma and western north Texas tonight. There's a
consistent signal for convection developing along the dryline in
the panhandles. The questions are how extensive the coverage will
be, how far north the line will stretch where instability starts
to drop off, and how far east the line will make it. Most of the
CAMs have storms dying off within one to two counties of the
Oklahoma Texas border, so while coverage may initially be fairly
extensive, it is expected to drop off pretty quickly upon entering
our CWA. There is a potential for severe hail and winds with some
of these storms.

Beyond tonight, a upper level ridge slowly builds into the area,
keeping rain chances down and allowing temperatures to rise. By
Friday and Saturday, western Oklahoma will likely see some 100s. Most
days maintain a slight chance for rain across some portion of the
area as a few shortwaves make their way through the area.

Sunday, a cold front is set to come through bringing cooler
temperatures and a better chance for rain.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  92  74  96 /  10  10  10  10
Hobart OK         74  95  75  98 /  20  10  20  20
Wichita Falls TX  75  95  76  98 /  10  10  10   0
Gage OK           69  94  70  99 /  50  10  10  20
Ponca City OK     75  93  73  96 /  10  20  20  20
Durant OK         74  91  75  94 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/14
Hazardous weather outlook, Jun 13, 5:26 PM CDT, 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
526 PM CDT Tue Jun 13 2017

OKZ004>048-050>052-TXZ083>090-142230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
526 PM CDT Tue Jun 13 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms this evening
across portions of far western Oklahoma, along with a Slight Risk
across the remaining portions of western Oklahoma and far western
north Texas.

Location...
The Enhanced Risk is located along and west of a line from near
Buffalo to Woodward to Erick, Oklahoma. The Slight Risk extends
west of a line from Burlington to Seiling to Elk City, Oklahoma
to Goodlett, Texas, up to the Enhanced Risk.

Timing...
The primary timing for severe thunderstorms is this evening
between 6 and 11 pm.

Impacts...
Hail up to the size of golf balls to potentially tennis balls and
damaging wind gusts up to 70 mph are the primary hazards.

Discussion...
Isolated to numerous thunderstorms near a dryline across west
Texas including the Texas Panhandle will track eastward into
portions of western Oklahoma between 6 and 7 pm this evening. A
few severe storms will manage to maintain their intensity as they
move into Oklahoma and far western north Texas this evening as
instability decreases with nightfall. Storms are expected to
weaken below severe limits after 11 pm this evening as they move
east into a strongly capped environment.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Low chances of thunderstorms will spread eastward across central
and northern Oklahoma Wednesday through late Friday. Strong to
severe thunderstorms will remain possible along with the threat of
locally heavy rainfall.

Low thunderstorm chances will then return to much of Oklahoma
Saturday night through Monday as a cold front enters the state.
A few strong to severe storms will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz/MBS

In the hours before

Special weather statement, Jun 13, 5:44 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
544 PM CDT TUE JUN 13 2017

OKZ009-132315-
Ellis OK-
544 PM CDT TUE JUN 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Ellis County Until 615 PM
CDT...

AT 539 PM CDT, a severe thunderstorm was located 4 miles northeast
of Canadian, moving northeast at 45 MPH. Very large hail, to the
size of baseballs and wind gusts of 60 mph may occur with this
storm. If this storm maintains its intensity and movement it
would affect western portions of Ellis county by 630 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3629 10000 3648 9970 3608 9965 3596 10000
TIME...MOT...LOC 2239Z 240DEG 37KT 3596 10033

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:44 PM CDTSpecial Weather StatementOUNEllis31 min
Jun 13, 6:54 PM CDTSpecial Weather StatementOUNHarmon36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.